Tennessee, 2021

Strong Wind in Tennessee, August 31, 2021

August 31, 2021 · NWS MEG · 1 event in 1 county or zone

Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Tropical depression Ida tracked just southeast of the Mid-South during August 30-31, 2021. Heavy rain and gusty winds were common across Northeast Mississippi and parts of West Tennessee. Wind gusts to 40 mph knocked down a few trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 10:56 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 10:56 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Mon Aug 30 2021

.UPDATE...

Updated aviation discussion.

&&

.DISCUSSION... /issued 832 PM CDT Mon Aug 30 2021/

UPDATE...
Tropical Depression Ida continues to drop moderate rainfall across
the area. Some heavier rain is currently ongoing across northeast
Mississippi. A few flood advisories may be needed tonight as Ida
slowly moves across the region. Have adjusted some POPs to
increase them and also adjusted the temps for current trends. The
Wind Advisory and the Flash Flood Watch continues through the
night. Conditions will improve gradually through the day on
Tuesday. Beyond Ida expect a mostly dry conditions and temps in
the mid to upper 80s.

&&

.PREV DISCUSSION... /issued 409 PM CDT Mon Aug 30 2021/

Tropical Depression Ida's surface low was centered over west
central MS at midafternoon. GOES IR imagery showed a midlevel low
to the east, over east central MS, with dry air entrained from
west. An extensive diffluent upper cloud shield has limited
surface instability over northeast MS, which has limited the
tornado threat. Over the next hour or two, will need to the
north/south feeder bands along and parallel to the MS/AL border,
feeding into northeast MS over the next several hours. But even
this area remains marginal with respect to tornado threat.

Persistent east-west bands of moderate rain will continue a flash
flood threat over northeast MS. Flash flood watch has been
trimmed along the western periphery of the rain shield, where
forecasted rain amounts prevailed below an inch. This includes the
Memphis metro. Locally-higher rain amounts in excess of 1 inch
remain possible, which could create some minor urban flooding.

TD Ida will lift into north central AL, southern Middle TN by
early Tuesday afternoon. In deference to wrap-around rainfall
depicted by the ECMWF, the Flash Flood Watch was maintained for
areas near the TN River Tuesday afternoon. This remaining portion
of the Flash Flood Watch may be cancelled early on Tuesday.

Benign weather is forecast midweek and beyond. A cold frontal
passage will bring drier air to the Midsouth on Wednesday, under
moderately strong northwest flow aloft. This northwest flow will
be displaced by an upper ridge late week and over the weekend.
Temps will warm above normal, as rainfall chances remain nil.

The upper ridge will retrograde to the southern plains by the
middle of next week, as northwest flow returns to the Midsouth.
Another cold frontal passage will likely bring a chance of storms
and cooler temps by Wednesday the 9th of September.

PWB

&&

.AVIATION...
06Z TAFS

Remnant circulation of Ida will track from north Mississippi tonight
northeastward into middle Tennessee through late Tuesday. Strong gusty
surface winds are expected. Low Level Wind Shear is a concern with 2K
winds up to 45 kts at several locations overnight. Improving conditions
are expected from west to east during the day on Tuesday.

SWC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch until 7 AM CDT Tuesday for Calhoun-Lafayette-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Yalobusha.

     Wind Advisory until 7 AM CDT Tuesday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through Tuesday evening for Alcorn-Itawamba-
     Prentiss-Tishomingo.

     Flash Flood Watch until 10 AM CDT Tuesday for Benton MS-
     Chickasaw-Lee MS-Monroe-Pontotoc-Tippah-Union.

TN...Flash Flood Watch until 7 AM CDT Tuesday for Fayette.

     Wind Advisory until 7 AM CDT Tuesday for Fayette-Hardeman-Hardin-
     McNairy-Shelby.

     Flash Flood Watch through Tuesday evening for Benton TN-Carroll-
     Chester-Decatur-Hardin-Henderson-Henry-McNairy.

     Flash Flood Watch until 10 AM CDT Tuesday for Hardeman-Madison.

&&
Hazardous weather outlook, Aug 31, 2:06 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
306 AM CDT Tue Aug 31 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
306 AM CDT Tue Aug 31 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heavy rainfall associated with the remnants Ida are expected to
affect portions of northeast Mississippi and West Tennessee near
the Alabama State line and Tennessee River. Additional rainfall
amounts of up to 2 inches are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late tonight.

In the hours before

Local storm report, Aug 31, 1:22 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
222 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 2 S TUPELO              34.24N  88.73W
08/30/2021                   LEE                MS   BROADCAST MEDIA

            TREE DOWN ACROSS LAWNDALE DR

0851 PM     NON-TSTM WND DMG 4 WSW ETTA              34.45N  89.26W
08/30/2021                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            TREE DOWN BLOCKING HIGHWAY 30 AND COUNTY ROAD 256.

0958 PM     NON-TSTM WND DMG TUPELO                  34.26N  88.73W
08/30/2021                   LEE                MS   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREES DOWN ACROSS THE TUPELO AREA.
            NO STRUCTURAL DAMAGE.

1015 PM     NON-TSTM WND DMG 4 NW TUPELO             34.31N  88.79W
08/30/2021                   LEE                MS   SOCIAL MEDIA

            TREES DOWN AND POWER OUT IN THE BELDEN COMMUNITY.

1030 PM     NON-TSTM WND DMG 3 E INGOMAR             34.41N  88.98W
08/30/2021                   UNION              MS   SOCIAL MEDIA

            TREES DOWN ACROSS ROAD IN THE LIBERTY COMMUNITY.

1130 PM     NON-TSTM WND DMG 3 NW TROY               34.20N  88.93W
08/30/2021                   PONTOTOC           MS   SOCIAL MEDIA

            LARGE TREE DOWN ON BLACK ZION ROAD. POWER OUT TO AREA.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, McNairy

When
August 31, 2:10 AM CST to 4:10 AM CST
Where
McNairy forecast zone
Measured
35 kt (40 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Trees and power lines were knocked down in the 3000 block of Highway 22.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980096.